Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

August 7, 2021Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2021, 7:01 AM EDT for Duplin County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 7:01 AM EDT (11:01 UTC)
Expired
Aug 7, 2021, 7:30 AM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Hail
0.00 in
Wind
40

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS82 KMHX 071101
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
701 AM EDT Sat Aug 7 2021
 
NCZ090-091-071130-
Lenoir NC-Duplin NC-
701 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Lenoir
and northern Duplin Counties through 730 AM EDT...

At 701 AM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Kinston, Warsaw, Mount Olive, Kornegay, Deep Run, Bowdens,
Beautancus, Kenansville, Albertson, Sarecta, Faison, Pink Hill,
Calypso and Sandy Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3518 7783 3529 7783 3521 7759
      3482 7798 3497 7808 3499 7815 3508 7816
      3509 7817
TIME...MOT...LOC 1101Z 216DEG 22KT 3504 7804 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

SGK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:01 AM EDT, 3 hours earlier.

Area forecast discussion, Aug 7, 4:01 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
401 AM EDT Sat Aug 7 2021

.SYNOPSIS...
Weak low pressure will pass just inland today, dragging a cold
front across the area later tonight. High pressure then builds
over the area for early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 345 AM Saturday...Radar has become more active over the
past hour or two with scattered moderate showers now detected
between New Bern and Kinston. Latest HRRR and 3km NAM shows
bands of moderate to heavy showers and a few thunderstorms
blossoming between 10z and 12z and moving northeast across the
CWA with some heavy downpours near the coast around midday and
along a corridor from Jacksonville to Greenville in the
afternoon. An inch or two of rain is possible in some of the
heavier showers given precipitable water up around 2.25 inches
and an advancing mid-level trough across the Carolinas during
the afternoon, with some locally higher totals possible. Given
the upper dynamics, SPC has our area in a Marginal threat of
severe weather, but fairly widespread cloud cover and morning
rainfall would seem to lower the threat a bit. Still, a few
embedded stronger thunderstorms are possible as the day wears
on, but the heavy rain will be the primary concern. High
temperatures today will be in the lower 80s, with a few mid 80s,
if some sunshine can break through in the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 350 AM Saturday...As the cold front moves toward the coast
and the mid-level trough axis slides to near the coast by
morning, the precipitation should taper off from west to east
with a mostly dry night inland, with small PoPs along the coast
where moisture will be deeper. Lows will be right around 70
degrees for most areas, except warmer mid 70s along the central
Outer Banks.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 310 AM Sat...A drier pattern is expected early next week,
as high pressure builds in to the area from offshore. By late
week rain chances will increase as high pressure retreats
slightly and warm moist flow increases.

Sunday through Tuesday...A weak front will push offshore Sunday
morning with rain chances persisting along the coast for several
hours. Weak subsidence behind this front will limit afternoon
convection, with only a slight chance of rain expected. Expect
highs in the mid to upper 80s.

High pressure builds in strongly Monday and Tuesday, and should
generally suppress shower development. However, still can't rule
out a few isolated showers with large instability and a sea
breeze expected, so will maintain a slight chance PoP both
afternoons. Low level heights build slightly, leading to
afternoon high temps reaching the upper 80s to low 90s.

Wednesday through Friday...Initially a mostly zonal pattern will
give way to a broad upper trough moving across the Great Lakes,
and a surface cold front pushing southeastward across the Mid-
Atlantic states by week's end. Ahead of that, southerly flow
will gradually increase Wednesday and expect a slight uptick in
convective activity as high pressure inches farther offshore and
a weak lee trough forms across central NC. Deeper moisture will
also advect into the area after Wednesday night, and convective
development should have both a diurnal component on land, and a
nocturnal component offshore and along the immediate coast
Thursday morning through Friday. Will keep highest PoPs at
chance inland both Thursday and Friday afternoon, but if current
trends continue, will have to move upwards from there. High
temps during this period will be above average, and generally in
the upper 80s to low 90s, with low temps near average.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through 06Z Sunday/...
As of 125 AM Saturday...Mixed bag of conditions currently at the
TAF sites with LIFR at KISO, IFR at KPGV and VFR at KEWN/KOAJ.
Following a lull in the precipitation early this morning, most
all of the high-resolution guidance shows an increase in shower
and thunderstorm activity between 10z and 12z Saturday morning.
Will forecast several hours of MVFR conditions in showers/storms
from 12z into mid-afternoon Saturday. Conditions should improve
to VFR by Saturday evening through the remainder of the TAF
cycle.

LONG TERM /Sunday through Wednesday/...
As of 330 AM Sat...Generally VFR conditions are expected through
the long term with only widely scattered thunderstorms possible.
With calm and clear conditions early next week, some patchy
morning fog is possible which could briefly limit visibilities.

&&

.MARINE...
SHORT TERM /Today and Tonight/...
As of 355 AM Saturday...Not much change in the marine
observations early this morning with SE/S winds at 10 knots or
less with seas 2-3 feet. A warm front continues to slowly pivot
inland early this morning. Winds increase to 10-15 kt with
scattered to widespread showers and thunderstorms expected today
as weak low pressure moves along the inland front, which will
start to move toward the coast later this evening. Seas will
continue at 2-4 ft.

LONG TERM /Sunday through Wednesday/...
As of 335 AM Sat...Generally good boating conditions expected
next week. Winds on Sunday will remain SW around 10 kts,
weakening and becoming variable on Monday. Then Monday night,
weak southerly flow returns and continues Tuesday at less than
10 kts. SSW-erly flow then increases late Wednesday to 10-15
kts. Seas through the period will be mostly 2-3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Aug 7, 4:19 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
419 AM EDT Sat Aug 7 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-080830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
419 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms Saturday will produce periods
of heavy rainfall. Localized flash flooding is possible where
downpours persist given already saturated soils. Additionally, a few
stronger thunderstorms are possible, with damaging wind gusts being
the primary concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No significant hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-080830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
419 AM EDT Sat Aug 7 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Widespread showers and thunderstorms Saturday will produce periods
of heavy rainfall. Localized flash flooding is possible where
downpours persist given already saturated soils. Additionally, a few
stronger thunderstorms are possible, with damaging wind gusts being
the primary concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No significant hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 7:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
701 AM EDT Sat Aug 7 2021

NCZ090-091-071130-
Lenoir NC-Duplin NC-
701 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Lenoir
and northern Duplin Counties through 730 AM EDT...

At 701 AM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, Warsaw, Mount Olive, Kornegay, Deep Run, Bowdens,
Beautancus, Kenansville, Albertson, Sarecta, Faison, Pink Hill,
Calypso and Sandy Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3518 7783 3529 7783 3521 7759
      3482 7798 3497 7808 3499 7815 3508 7816
      3509 7817
TIME...MOT...LOC 1101Z 216DEG 22KT 3504 7804

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:26 AM EDTAreal Flood AdvisoryMHXGreene, Lenoir, Martin, Pitt2 hr
Aug 7, 11:02 AM EDTSpecial Marine WarningMHX43 min
Aug 7, 12:54 PM EDTSpecial Marine WarningMHX36 min
Aug 7, 2:33 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Martin, Pitt42 min
Aug 7, 2:48 PM EDTAreal Flood AdvisoryMHXBeaufort, Greene, Martin, Pitt117 min
Aug 7, 3:13 PM EDTSpecial Weather StatementMHXGreene, Pitt47 min
Aug 7, 5:35 PM EDTAreal Flood AdvisoryMHXDuplin, Lenoir85 min
Aug 7, 6:58 PM EDTAreal Flood AdvisoryMHXDuplin, Jones, Lenoir2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.